Alert archive / Texas / Wind Advisories in 2017
Wind Advisory 10, NWS Lubbock, TX
NWS Lubbock, TX issued this wind advisory at Mar 23, 2017, 4:25 AM CDT for 24 counties in Texas. It took effect at Mar 23, 2017, 1:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2017, 4:25 AM CDT (09:25 UTC)
- In effect from
- Mar 23, 2017, 1:00 PM CDT
- Expired
- Mar 23, 2017, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Lubbock, TX
All 24 counties
Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WWUS74 KLUB 230925 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 425 AM CDT Thu Mar 23 2017 TXZ021>032-231800- /O.NEW.KLUB.WI.Y.0010.170323T1800Z-170324T0200Z/ /O.NEW.KLUB.HW.A.0003.170324T1600Z-170325T0000Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, Littlefield, Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Paducah, and Hackberry 425 AM CDT Thu Mar 23 2017 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in Lubbock has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. A High Wind Watch has also been issued. This High Wind Watch is in effect from Friday morning through Friday evening. * TIMING...For today, winds will increase by early this afternoon and continue early this evening. On Friday, winds will increase again by late morning. * WINDS...Today, southerly winds will increase to 25 to 35 mph with gusts to 50 mph. On Friday, north-northwest winds will increase to 40 to 45 mph with gusts to 55 mph throughout the afternoon. * IMPACTS...Driving will become difficult for high profile and compact vehicles. Blowing dust is likely near open fields and construction sites which may drastically reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or more may occur. Continue to monitor the latest forecasts. && $$ TXZ033>044-231800- /O.NEW.KLUB.WI.Y.0010.170323T1800Z-170324T0200Z/ Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn- Garza-Kent-Stonewall- Including the cities of Morton, Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, Graham, Post, Jayton, and Aspermont 425 AM CDT Thu Mar 23 2017 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING... The National Weather Service in Lubbock has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * TIMING...Winds will increase by early this afternoon and continue early this evening. * WINDS...Southerly winds from 25 to 35 mph with gusts to 50 mph. * IMPACTS...Driving will become difficult for high profile and compact vehicles. Blowing dust is likely near open fields and construction sites which may drastically reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
1 follow-up statement
420 WWUS74 KLUB 231758 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 1258 PM CDT Thu Mar 23 2017 TXZ021>032-240200- /O.CON.KLUB.WI.Y.0010.170323T1800Z-170324T0200Z/ /O.CON.KLUB.HW.A.0003.170324T1600Z-170325T0000Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, Littlefield, Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Paducah, and Hackberry 1258 PM CDT Thu Mar 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * TIMING...For today, strong winds will persist through the afternoon and continue early this evening. On Friday, winds will increase again by late morning. * WINDS...Today, southerly winds will increase to 30 to 40 mph with gusts to 50 mph. On Friday, north-northwest winds will increase to 40 to 45 mph with gusts to 55 mph throughout the afternoon. * IMPACTS...Driving will become difficult for high profile and compact vehicles. Blowing dust is likely near open fields and construction sites which may drastically reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or more may occur. Continue to monitor the latest forecasts. && $$ TXZ033>044-240200- /O.CON.KLUB.WI.Y.0010.170323T1800Z-170324T0200Z/ Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn- Garza-Kent-Stonewall- Including the cities of Morton, Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, Graham, Post, Jayton, and Aspermont 1258 PM CDT Thu Mar 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * TIMING...Strong winds will continue through the afternoon and early this evening. * WINDS...Southerly winds from 30 to 40 mph with gusts to 50 mph. * IMPACTS...Driving will become difficult for high profile and compact vehicles. Blowing dust is likely near open fields and construction sites which may drastically reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 12:20 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 23, 12:20 AM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1220 AM CDT Thu Mar 23 2017 .AVIATION... A 40-50 knot southerly LLJ has developed and it could lead to periods of LLWS when the surface winds drop off. This appears most likely at KCDS where a LLWS mention was included. Additionally, we could still see MVFR to IFR cigs affect the terminals early Thursday morning, but this remains uncertain and have only hinted at the possibility in the TAFS. The southerly winds will really increase during the day Thursday peaking at 25-30+ knots during the afternoon. An AWW may eventually be needed at KLBB. These strong winds will loft a bit of dust, though unless winds are stronger than currently expected visibilities will likely remain VFR. Finally, scattered convection will likely develop Thursday evening, with KLBB and KPVW having a decent shot of experiencing a storm between 00-03Z. && .PREV DISCUSSION... /issued 344 PM CDT Wed Mar 22 2017/ SHORT TERM... .Threat of severe thunderstorms still on track late Thursday... Pesky low stratus which kept much of the srn Panhandle cool and cloudy for most of the day has finally cleared out as of 3 pm, leaving mostly sunny skies across the forecast area. Upsloping E-SE winds were advecting moisture westward with 40-50 degree dewpoints area-wide, and mid to upper 50 dewpoints not far off to our south and east, poised to race back tonight. A deep upper-level trough currently along the Pacific coast will move across the Great Basin and desert southwest tonight, and into the 4-corners region during the day Thursday. As it does, it will induce a strong srly low-level jet over West Texas overnight, and this will help bring those higher dewpoints into the area early Thursday. It is still a little uncertain what the extent will be, if any, of low stratus development after midnight. Best indications are that we could see some patches focused across the western South Plains into the far southern Texas Panhandle. Lows tonight will be on the mild side due to the srly breezes and moisture - mainly in the 50s. As cyclogenesis occurs on Thursday across eastern Colo. into eastern NM, southerly winds will continue to pick up through the day, likely becoming sustained near 30 to 40 mph across much of the area in the afternoon. A wind advisory will likely be needed and some blowing dust across the Caprock is likely as well. The surface trough/dryline is expect to tighten up in the vicinity of the state line Thursday afternoon, perhaps bending a bit east into the southwest Texas Panhandle on it's northern extent. Forecast sounding to the east of the dryline suggest that EML capping will hold through most of the afternoon, but as strong height falls overspread the dryline after 21 UTC or so, it appears that the cap can be breached along the dryline corridor. Most of the available model guidance is in good agreement showing scattered convective development in the vicinity of the dryline around 21 to 23 UTC. Storms that develop should be able to exploit an environment of moderate instability (about 1000 J/kg of CAPE) and very strong shear to quickly become strong to severe. The elongated, relatively straight-line hodographs suggest that splitting supercells are a possible mode early with the primary threats of large hail and damaging wind gusts. However, there may be a short window for a tornado threat centered around 00 UTC where LCLs lower slightly and low-level winds back. However, as the Pacific- type front merges and overtakes the dryline, storms are expected to transition fairly quickly into a more linear mode by early evening. LONG TERM... Upper trough initially centered near the Four Corners Thursday evening is progged to close off and deepen considerably overnight, before trekking across the OK Panhandle on Friday and becoming vertically stacked while filling. Deep ascent will become maximized Thu evening as strong height falls and a Pacific front impinge on moist southerly winds - likely increasing to wind advisory values before sunset when the greatest pressure couplet unfolds. As cited in the short term, storm modes should become progressively clustered through the evening as linear forcing amplifies along the front, before convection quickly exits off the Caprock before midnight and leaves our eastern zones before daybreak Friday. Friday is looking even windier than Thursday as strong northerly LLJ unfolds on the backside of the cyclone across the eastern Panhandles. Models show anywhere from 40 to 60 knots at 850mb from the western Panhandle extending SE into our northern two rows of counties, so a high wind watch will likely be issued if this theme persists. Soundings show some mid-level moisture within a stout cold pocket which could breed showers and further enhance this deep momentum transfer. In the wake of the filling cyclone, a far lesser trough is expected to track east over the northern Panhandle on Sunday. This wave has little opportunity for moisture recovery locally, so sensible weather will be relegated to a dry cold front from the north which could impact moisture return for the next, and more vigorous cyclone shaping up to our west by early next week. Models seem quite eager to restore Gulf moisture to West TX by early next week with this system, and unfortunately model spread has increased with the 12Z model cycles regarding the evolution of this trough. A blended approach between the faster ECM and CMC and the slower GFS offers the most value at the moment until model continuity improves. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33/93/23
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:16 AM CDT | Fire Weather Watch | LUB | Cochran, Crosby, Dickens, Garza, Hockley, Kent and 6 more | 26 hr |
| Mar 23, 4:25 AM CDT | High Wind Watch | LUB | Bailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more | 24 hr |
| Mar 23, 7:31 AM CDT | Red Flag Warning | LUB | Bailey, Castro, Cochran, Lamb, Parmer, Yoakum | 13 hr |
| Mar 23, 5:24 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Parmer | 36 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.